What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 6, 7:20 PM CST, 3 hours 40 minutes earlier.
Area forecast discussion, May 6, 7:20 PM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
820 PM CDT Mon May 6 2019
...EVENING HYDROLOGY UPDATE...
.UPDATE...
Issued at 657 PM CDT Mon May 6 2019
Update the afternoon forecast as CAM forecast from this afternoon
proved correct and the convection fired along the stalled out warm
front. This was due to diurnal heating along with a subtle wave
riding across the frontal boundary. Some of these showers and
storms have dropped a quick inch of rain. It looks like isolated
flash flooding may be possible across the far south tonight. Have
increased pops and QPF for the next six hours as MCV from west
rolls into the area later this evening and overnight.
&&
.SYNOPSIS...
Issued at 330 PM CDT Mon May 6 2019
A challenging forecast is in store for tonight, as we see separate
processes underway interacting with both surface and elevated fronts
in the Midwest this afternoon. The surface front is now near a
Kirksville to Peoria line, and should settle a bit farther south.
Meanwhile, the elevated frontal slope continues to be active in
Nebraska through northwest Iowa. This elevated frontal slope
continues to extend through the middle of our CWA today, and should
remain in place tonight.
&&
.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 330 PM CDT Mon May 6 2019
Surface based storms may form in our extreme southern CWA late this
afternoon, but should generally stay just south of the border
through this evening. With the focus for surface based storms south,
and the forcing focusing well west tonight, the main heavy rain
impacts tonight should be well southwest of the entire CWA. However,
with the lingering 925 to 800 mb frontal slope staying directly over
the area it appears the we will have support for widespread coverage
of showers overnight, and could possibly entrain an MCV from the
storms over northern Missouri into the flow along the front. If that
happens, QPF could approach 1 inch, but if not, it's likely going to
be less than 0.40 for the entire area tonight through mid morning.
Tuesday. A lull in rainfall is expected by mid day, and that should
last through afternoon, as the main system begins to form in the
plains. That low and it's strong isentropic lift looks to begin to
impact the area Tuesday night.
Under the clouds and east to northeast winds, temperatures will be
cool, and remain in the mid to upper 50s Tuesday.
.LONG TERM...(Tuesday Night through next Monday)
ISSUED AT 330 PM CDT Mon May 6 2019
Tuesday night...Upper ridge adjusts overhead enough to allow
amplified southwesterlies with a ridge-riding vort lobe to move acrs
the area. This with increasing 25 to 40 KT south-southwest H85 MB
low level jet(LLJ) increasingly THTA-E rich off the western gulf and
up acrs the local area, and PWATs ranging from 1.2 to 1.5 inches,
the stage will be set for increasing shower and embedded
thunderstorm activity as the night progresses. Still some
uncertainty where the best chance where the main LLJ convergence
zone wall lay out to focus more of this elevated MCS-like activity
into early Wed morning. Latest accepted H85 MB and a bit higher
boundary suggests this to start off in the southwestern CWA by mid
evening, and then migrate north to I80 and eventually the Hwy 30
corridor by Wed morning. This would generally suggest the highest
rainfall amount zone would lay out along and tier or two counties
north of I80. Still some 12z run model variance in this axis, but
will use the ensemble mean noted above. Could see a swath or two of
half inch to three quarters inch of rainfall by 12z Wed morning
along this enhanced axis, and localized 1 inch amounts. Don't expect
much of a severe threat Tue night with elevated storms, but a few
may be able to produce at least small hail. Cool lows in the 40s
for most areas, except 50 in the far south.
Wednesday...Embedded short wave trof aloft in southwesterlies, with
ongoing high moisture feed with PWATs up to 1.5 inches, will make
for a heavy rain threat day as another round of lift increases into
Wed afternoon. Several models and the ensemble mean suggest a heavy
def zone precip shield to lift out under the mid level low/trof from
southwest IA through northeast IA and into southwest/central WI.
Accepted forcing wing and continued 1.2 to 1.5 inch PWAT feed shows
that the northwest third to half of the DVN CWA could get from 1-2
inch more amounts by late Wed night, with more sctrd to "clustery"
showers/storms moving acrs the southeast half the DVN CWA away
from the def zone. These will also produce locally heavy rain, and
areas that get hit a couple time by more robust convective
elements closer to a warm sector trying to spread/retreat
northward may receive over an inch of rainfall as well in far
southeast IA, west central IL and the eastern I80 corridor toward
Princeton IL by midnight Wed night. This on top of what falls Tue
night, expecting 2/3s of the rainfall to run-off will probably
warrant the eventual need of a Flash Flood Watch for Tue night
through Thu morning for almost the entire CWA. The Flash flooding
threat may be marginal, but run-off into already high rivers and
streams would trump that and still support the watch. Will bank on
heavier complex's of storms taking off to the south acrs MO and
down into the lower MS RVR Valley to help interrupt northward feed
for a decreasing(or at least not as intense) precip round Wed
night locally.
There may be a chance for a few severe storms in the south to
southeastern CWA by Wed afternoon and evening if the warm sector can
retreat north enough to allow heating, but this process to battle
saturated low to mid layers. Thus more threat uncertainty for the
severe parameters and coverage anyway. Large range in temps Wed and a
very challenging high temp fcst, will range then from the upper 40s
in the far north, all the way to near 70 in the far southeast.
Thursday and Friday...Thursday appears muddled and may have morning
clouds and precip debris hanging on as the main upper trof adjusts
eastward overhead. this may focus the prime strong convection
redevelopment axis more to the east and southeast of the CWA as Thu
progresses, and we may end up just having lighter post-frontal
showers acrs the eastern half of the CWA Thu afternoon and then
clearing into Thu evening from west to south as the main front
shifts to the east as the main wave propagates along it to the
northeast acrs lower MI. Friday a much needed dry day but cooler
than normal with upper mid west ridging.
Saturday through next Monday...Split flow will look to become more
northwesterly, making for the below normal temp regime to continue,
as well as limit heavy rain systems. Both the 12z GFS and ECMWF try
to advect in a northwest flow clipper-like system either late Sat or
on Sunday acrs the area that will produce sctrd lighter showers that
wouldnt; be of much impact on the local waterways. Continued
northwest flow on edge of building upper ridge acrs the western
plains should continue to make for more rather benign weather into
early next week. ..12..
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
ISSUED AT 657 PM CDT Mon May 6 2019
VFR conditions expected through the next 10 hours or so. After
this MVFR cigs look likely along with possible IFR tomorrow
afternoon. At this time the only impact to aviation the next ten
hours would be rain at most of the TAF sites.
&&
.HYDROLOGY...
Issued at 815 PM CDT Mon May 6 2019
No significant changes were made with this evening's update.
Beginning Tuesday morning, river forecasts will account for 48
hour QPF, which is expected to capture the bulk of the heaviest
expected precipitation.
...Previous Discussion...
Significant rainfall remains likely over our entire area through
Thursday. However, unlike what is appeared a few days ago, the
rain does not appear to be multiple consecutive heavy rains of 1
to 2 inches, but rather a 0.25 to 0.50 events, followed by a 1 to
2 inch event Wednesday. That will certainly impact us, but is not
as maximized in run off as the 1-2, 1-2, 1-3 that was possible a
few days ago. For this reason, we are messaging that tributary
river flooding is likely going into late week, and that rises
remain possible on the Mississippi, however, since the worse case
timing scenario is far less likely, we are messaging that higher
crests than last week are not expected on the Mississippi River.
Rainfall in the river forecasts remains tied to 24 hour QPF. Thus,
the rises possible in the days ahead, are not yet in official
forecasts with the bulk of rain anticipated in the Tuesday night
through Thursday morning time frame.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
UPDATE...Gibbs
SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...12
AVIATION...Gibbs
HYDROLOGY...Speck/Ervin
Hazardous weather outlook, May 6, 6:05 PM CST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
705 PM CDT Mon May 6 2019
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-070900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
705 PM CDT Mon May 6 2019
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TONIGHT
There is a chance of thunderstorms, mainly south of the Interstate
80 corridor. The main threat is heavy rains and lightning. Some
minor flooding is possible south of a line from Keosauqua to
Monmouth.
Flooding will continue along the Mississippi River, and portions
of the Rock and Iowa Rivers. Please see the latest Flood Statements
and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Periodic rounds of showers and thunderstorms are expected Tuesday
night through Wednesday night. The main threat will be heavy
rainfall, which may aggravate ongoing flooding. Severe thunderstorms
may also be possible across portions of the outlook area
Wednesday afternoon and evening.
Flooding will continue along the Mississippi River, and portions
of the Rock and Iowa Rivers. Please see the latest Flood
Statements and Flood Warnings for details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time. Rainfall
amounts in excess of one inch would be appreciated.
In the hours before
Special weather statement, May 6, 5:51 PM CST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
651 PM CDT Mon May 6 2019
ILC067-070045-
Hancock-
651 PM CDT Mon May 6 2019
...A THUNDERSTORM PRODUCING HEAVY RAIN WILL AFFECT NORTHEASTERN
HANCOCK COUNTY UNTIL 745 PM CDT...
At 649 PM CDT, radar indicated a thunderstorm with heavy rain was
located near Burnside, or near Carthage, moving east at 5 mph.
Locations impacted include...
La Harpe, Ferris, Burnside, Fountain Green and Webster.
Up to one inch of rain has fallen across the area and another inch
is possible.
Torrential rainfall is occurring with the thunderstorm. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive
through it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4045 9118 4057 9113 4058 9090 4036 9091
TIME...MOT...LOC 2349Z 278DEG 5KT 4047 9105
Gibbs
Special weather statement, May 6, 6:55 PM CST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
755 PM CDT Mon May 6 2019
ILC067-IAC111-MOC045-070200-
Hancock-Lee-Clark-
755 PM CDT Mon May 6 2019
...A LINE OF THUNDERSTORMS PRODUCING HEAVY RAIN WILL AFFECT CENTRAL
HANCOCK...SOUTH CENTRAL LEE AND SOUTHERN CLARK COUNTIES UNTIL 900 PM
CDT...
At 753 PM CDT, radar indicated thunderstorms with heavy rain were
located along a line extending from near Hamilton to Colony. Movement
was east at 5 mph.
Locations impacted include...
Keokuk, Carthage, Hamilton, Warsaw, Wayland, Alexandria, Ferris,
Burnside, Winchester, Elvaston, St. Patrick, Keokuk Airport, Gregory
Landing, Antioch, Summitville, Mooar, Neeper, Chatfield Park, Galland
and Sandusky.
Torrential rainfall is occurring with these thunderstorms. Three
quarters to one and half inches of rain are possible quickly with
these storms. Minor flooding of low lying areas, creeks, streams and
urban areas is possible. If you encounter water over a roadway, do
not drive through it.
LAT...LON 4026 9195 4031 9195 4051 9137 4050 9105
4035 9114 4025 9150
TIME...MOT...LOC 0053Z 266DEG 6KT 4041 9133 4025 9198
GibbsSpecial weather statement, May 6, 7:39 PM CST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
839 PM CDT Mon May 6 2019
ILC067-070215-
Hancock-
839 PM CDT Mon May 6 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HANCOCK COUNTY
UNTIL 915 PM CDT...
At 839 PM CDT, a strong thunderstorm was located near Warsaw, or near
Keokuk, moving east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Hamilton, Warsaw, West Point, Elvaston, Basco and Sutter.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4035 9146 4036 9145 4041 9122 4025 9117
4025 9145
TIME...MOT...LOC 0139Z 265DEG 17KT 4031 9137
GibbsSpecial weather statement, May 6, 8:17 PM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
917 PM CDT Mon May 6 2019
ILC067-070315-
Hancock-
917 PM CDT Mon May 6 2019
...A THUNDERSTORM PRODUCING HEAVY RAIN WILL AFFECT CENTRAL HANCOCK
COUNTY UNTIL 1015 PM CDT...
At 916 PM CDT, radar indicated a thunderstorm with heavy rain was
located near Carthage, moving northeast at 15 mph.
Locations impacted include...
Keokuk, Carthage, Hamilton, Warsaw, West Point, Ferris, Burnside,
Plymouth, Denver, Fountain Green, Elvaston, Basco, Bentley, Sutter
and Webster.
Some areas have seen 1 to 2 inches of rain and could see an
additional inch through 10 PM.
Torrential rainfall is occurring with the thunderstorm. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive
through it.
LAT...LON 4037 9143 4039 9138 4042 9137 4055 9104
4053 9091 4030 9091 4020 9126 4020 9128
TIME...MOT...LOC 0216Z 247DEG 12KT 4036 9110
GibbsSpecial weather statement, May 6, 8:57 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
957 PM CDT Mon May 6 2019
ILC067-109-070500-
Hancock-McDonough-
957 PM CDT Mon May 6 2019
...A LINE OF THUNDERSTORMS PRODUCING HEAVY RAIN WILL AFFECT HANCOCK
AND MCDONOUGH COUNTIES UNTIL MIDNIGHT CDT...
At 955 PM CDT, radar indicated thunderstorms with heavy rain were
located along a line extending from near Macomb to 7 miles southeast
of Warsaw. The thunderstorms with heavy rain are nearly stationary.
Locations impacted include...
Macomb, Carthage, Bushnell, Hamilton, Colchester, Blandinsville,
Augusta, Bowen, Industry, Bardolph, West Point, Ferris, Tennessee,
Western Illinois University, Fandon, New Philadelphia, Burnside,
Colmar, Adair and Plymouth.
Torrential rainfall is occurring with these thunderstorms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive
through it.
If the rain continues, a flash flood warning may be needed for parts
of the area.
LAT...LON 4020 9145 4042 9135 4055 9110 4055 9045
4028 9045 4028 9091 4019 9091
TIME...MOT...LOC 0255Z 271DEG 4KT 4050 9068 4029 9132
Gibbs